Hail, McCurtain
- When
- July 1, 2:16 PM CST
- Where
- McCurtain County, 2.15 mi SSE of Shinewell
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.850, -94.510
Hail fell north, northeast of Tom, Oklahoma.
Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains. The storms were very isolated in nature and produced large hail and damaging thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 1, 12:37 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 137 PM CDT WED JUL 1 2009 .UPDATE... QUICK ZONE UPDATE JUST SENT TO ADD SLIGHT CHANCE POPS FOR MCCURTAIN COUNTY AND ADJACENT SW AR COUNTIES FOR ISOLATED CONVECTION THAT HAS DEVELOPED IN THE HIGHER TERRAIN...STRONG INSULATION...AND WEAK CONVERGENCE ALONG THE SFC TROUGH/ATTENDANT SHEAR AXIS WHICH EXTENDS NW TO SE FROM SE OK INTO NCNTRL LA. 15 .PREV DISCUSSION /ISSUED AT 1119 AM CDT WED JUL 1 2009/... 15Z SFC ANALYSIS INDICATED A WEAK SFC TROUGH EXTENDING FROM EXTREME NRN TX...SE INTO SW AR/EXTREME NRN LA. MEANWHILE...WATER VAPOR AND VISIBLE SATELLITE LOOPS INDICATE OUR PERSISTENT SHEAR AXIS EXTENDING FROM WCNTRL TX...E INTO SE TX/SRN LA. THIS SHEAR AXIS WILL CONTINUE A SLOW SWD DRIFT TOWARDS THE COAST THIS AFTERNOON...WITH THE SFC TROUGH ALSO SHIFTING S OF THE AREA BY MID AFTERNOON AS WELL. RAIN CHANCES LOOK NON-EXISTENT OVER MUCH OF THE AREA...AS DRIER AIR WILL FILTER IN BEHIND THE SFC TROUGH. CAN/T RULE OUR AN ISOLATED SHOWER DURING THE AFTERNOON OVER SE TX/CNTRL LA...BUT HAVE EFFECTIVELY REMOVED RAIN CHANCES TODAY FOR ALL BUT ANGELINA COUNTY TX...CLOSEST TO THE SHEAR AXIS. STRONG INSULATION/DRY GROUND HAS RESULTED IN 16Z TEMPS WARMING INTO THE LOWER/MID 90S ALONG/S OF THE SFC TROUGH...WITH THE POTENTIAL FOR COMPRESSIONAL WARMING LIKELY FARTHER S ACROSS DEEP E TX/NCNTRL LA. IN FACT...LFK/MLU WERE 94 DEGREES JUST BEFORE 11 AM HAVE RAISED TEMPS A CPL. DEGREES OVER THESE AREA...WITH LOWER 100S A GOOD BET. HOWEVER...PROGS INDICATE THAT DRIER AIR WILL MIX DOWN FOR THE AFTERNOON...YIELDING HEAT INDICIES AROUND THE AMBIENT AIR/MAX TEMP. THUS...WILL HOLD OFF ON A HEAT ADV. FOR THE UPDATE. OTHERWISE...CURRENT FORECAST IS ON TRACK. ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY. 15 && .AVIATION... LIGHT WINDS AND MOSTLY CLEAR SKIES WILL PROVIDE VFR CONDITIONS THROUGH THE MAJORITY OF THE TERMINAL FORECAST PERIOD. LIGHT GROUND FOG...PROVIDING MVFR CONDITIONS...MAY BE POSSIBLE ACROSS AREA TERMINALS FROM 12-14Z. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 99 72 100 73 101 / 0 0 0 0 10 MLU 102 68 99 70 100 / 0 0 0 0 10 DEQ 97 66 97 68 99 / 20 0 10 10 10 TXK 99 68 97 71 100 / 0 0 0 0 10 ELD 98 65 97 68 100 / 0 0 10 10 10 TYR 99 72 101 75 103 / 0 10 0 0 10 GGG 99 70 100 73 102 / 0 10 0 0 10 LFK 100 72 101 74 103 / 20 10 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1134 AM CDT WED JUL 1 2009 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1134 AM CDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO BUILD EAST INTO SOUTHERN PLAINS AND MISSISSIPPI VALLEY BY FRIDAY...AFTERNOON TEMPERATURES WILL REACH THE UPPER 90S AND LOWER 100S AREAWIDE THURSDAY THROUGH THE UPCOMING HOLIDAY WEEKEND. ALTHOUGH DRY AIR AT THE SURFACE WILL KEEP HEAT INDICES AROUND THE AMBIENT AIR TEMPERATURE THURSDAY...THE RETURN OF SOUTHERLY WINDS FRIDAY WILL LEAD TO MORE HUMID CONDITIONS...RESULTING IN HEAT INDICES NEARING OR EXCEEDING 105 DEGREES FRIDAY THROUGH SUNDAY. RESIDENTS THAT ARE OUTDOORS FOR LONG PERIODS OF TIME THIS WEEKEND ARE URGED TO TAKE FREQUENT BREAKS IN THE SHADE...AND TO DRINK PLENTY OF WATER TO REMAIN HYDRATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT WED JUL 1 2009
OKZ077-012015-
MCCURTAIN-
223 PM CDT WED JUL 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN BOW...OR 19 MILES WEST OF DE QUEEN...
MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT WED JUL 1 2009
ARZ050-059-012045-
LITTLE RIVER-SEVIER-
243 PM CDT WED JUL 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND SEVIER...
INCLUDING THE FOLLOWING LOCATIONS...
DE QUEEN...HORATIO AND WINTHROP...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE QUEEN...MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
05The Western Arkansas radar (KSRX), 161 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
1 hail. Local standard time, as filed.
Hail fell north, northeast of Tom, Oklahoma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187970.